Overdose of acetaminophen (APAP) results in acute liver failure. We have investigated the role of a posttranslational modification of proteins called O-GlcNAcylation, where the O-GlcNAc transferase (OGT) adds and O-GlcNAcase (OGA) removes a single β-D-N-acetylglucosamine (O-GlcNAc) moiety, in the pathogenesis of APAP-induced liver injury. Hepatocyte-specific OGT knockout mice (OGT KO), which have reduced O-GlcNAcylation, and wild-type (WT) controls were treated with 300 mg/kg APAP and the development of injury was studied over a time course from 0 to 24 h. OGT KO mice developed significantly lower liver injury as compared with WT mice. Hepatic CYP2E1 activity and glutathione (GSH) depletion following APAP treatment were not different between WT and OGT KO mice. However, replenishment of GSH and induction of GSH biosynthesis genes were significantly faster in the OGT KO mice. Next, male C57BL/6 J mice were treated Thiamet-G (TMG), a specific inhibitor of OGA to induce O-GlcNAcylation, 1.5 h after APAP administration and the development of liver injury was studied over a time course of 0-24 h. TMG-treated mice exhibited significantly higher APAP-induced liver injury. Treatment with TMG did not affect hepatic CYP2E1 levels, GSH depletion, APAP-protein adducts, and APAP-induced mitochondrial damage. However, GSH replenishment and GSH biosynthesis genes were lower in TMG-treated mice after APAP overdose. Taken together, these data indicate that induction in cellular O-GlcNAcylation exacerbates APAP-induced liver injury via dysregulation of hepatic GSH replenishment response.
Toxicol Sci. 2018 Apr 1;162(2):599-610. doi: 10.1093/toxsci/kfy002.
PMID:29325178 | PMC:PMC6012490 | DOI:10.1093/toxsci/kfy002